An 11-year-old girl in Pittsburgh was revived from a heroin overdose with nasal spray Narcan.
The incident took place in the sixth-grader's bedroom on May 3 around 6 p.m. She was found unresponsive by a family member who then performed CPR, the Pittsburgh Post-Gazette reports.
The girl, who attends South Hills Middle School, was breathing when paramedics arrived. They administered Narcan to revive her and she did regain consciousness, but was combative and had to be sedated.
Narcan is the only FDA-approved nasal form of naloxone to treat a suspected opioid overdose in an emergency situation, according to its manufacturer, Adapt Pharma. The drug counteracts the life-threatening effects of an opioid overdose, and is meant to be used by first responders, as well as friends, family and caregivers.
After Narcan is administered, the overdose victim still requires medical assistance because they may relapse into respiratory depression and stop breathing.
Paramedic Stacey Yaras, who was one of the 11-year-old's first responders, said the girl was the youngest overdose victim she had ever seen in her 24-year career, besides toddlers who accidentally take a drug.
“It sticks with you,” she told the Pittsburgh Post-Gazette. “It gets stuck in your teeth. Like, what did this kid see that she needed to escape from?”
Near the girl, investigators found stamp bags of heroin. At least one bag of the drug was open.
When the girl arrived at a local hospital, she was in critical condition.
The girl's family was not aware of her heroin use, her 20-year-old sister said. It was only when police officers discovered the stamp bags that they were made aware of the problem.
The sister said the girl is a social butterfly with many friends and earns mostly As and Bs in school. She also loves to sing.
Her family had not noticed any odd behavior, nor did they recognize signs of drug abuse before the overdose occurred. They do not know where the girl obtained the heroin.
Whether an investigation is occurring with child welfare officials will not be made public because of confidentiality laws, a spokeswoman for the Allegheny County Department of Human Services said.
There have been at least 74 opioid overdoses that resulted in death in Pittsburgh so far in 2017. In 2016, a total of 130 deaths occurred in Pittsburgh and 613 in the county.
According to Chief Robert Farrow of Pittsburgh's Bureau of Emergency Medical Services, there are about eight overdoses every day.